New Mexico, 2014

Tornadoes and Flash Flood in New Mexico, June 6, 2014

June 6, 2014 · NWS ABQ · 30 events in 7 counties and zones

A moist backdoor cold front pushed southwest across the eastern plains and through the central mountains. Strong instability and sufficient low level shear set the stage for a significant round of severe weather across eastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A moist backdoor cold front pushed southwest across the eastern plains and through the central mountains. Strong instability and sufficient low level shear set the stage for a significant round of severe weather across eastern New Mexico. Storms began to form during the early afternoon hours with many cells becoming severe by midday. Several storms produced large hail, strong winds, and a few tornadoes. A powerful storm near Maxwell produced hen egg size hail and significant damage to cars and windows. A supercell thunderstorm that developed near Ranchvale and progressed across the north side of Clovis produced a tornado in Ranchvale and widespread wind and hail damage in Clovis. An impressive 79mph wind gust was reported at Cannon Air Force Base. The NMSU Agricultural Science Center suffered major damage to crops, buildings, and vehicles from hail. Thunderstorms continued in the northeast portion of the state into the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 6, 10:45 AM MST, 50 minutes earlier.

Area forecast discussion, Jun 6, 10:45 AM MST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1145 AM MDT FRI JUN 6 2014

.AVIATION...
18Z TAF CYCLE
MVFR CIG ACROSS NE AND EC NM WILL BURN OFF PRETTY QUICKLY THROUGH
1930Z. STORMS FIRING UP OVER THE NORTH CENTRAL MTNS WILL PROGRESS
EASTWARD TODAY. STORMS APPEAR TO BE HIT AND MISS BUT THE POTENTIAL
EXISTS FOR DIRECT IMPACTS AT LVS/TCC AND ROW. WIND WOULD PROBABLY
BE THE BIGGEST IMPACT BUT SOME CELLS WILL BE SEVERE. LARGE HAIL
AND SHORT DURATION MVFR CIGS WILL BE POSSIBLE AS THE STORMS PASS.
VFR CONDITIONS AT THE OTHER TERMINAL SITES. GAP WIND IS NOT
EXPECTED TO BE AS STRONG TONIGHT AS OBSERVED LAST NIGHT BUT THIS
WILL BE DEPENDENT ON TS/SH COVERAGE TO THE EAST OF THE CNTRL MTNS.
FIGURE AT LEAST BREEZY AT TIMES WITH GUSTS TO 25-30 KT FOR A FEW
HRS. SAF AND ABQ WOULD BE IMPACTED. BEST CHANCE FOR MVFR CIGS
LATER TONIGHT WOULD BE FOUND ACROSS THE NE CORNER DUE TO A BACK
DOOR COLD FRONTAL SURGE. FAR SE AREAS ALSO HAVE SOME MVFR POTENTIAL
DUE TO RETURN LOW LEVEL MOISTURE FROM THE GULF.

50

&&

.PREV DISCUSSION...341 AM MDT FRI JUN 6 2014...
.SYNOPSIS...
HIGH PRESSURE ALOFT CONTINUES TO DRIFT FARTHER TO THE SOUTHEAST
OF NEW MEXICO WHILE A BACK DOOR FRONT HAS USHERED IN SOME MOISTURE
TO THE EASTERN HALF OF THE STATE. MUCH OF EASTERN NEW MEXICO WILL
OBSERVE UNSTABLE CONDITIONS IN ADDITION TO THE INCREASE IN
MOISTURE...AND THIS WILL LEAD TO THE DEVELOPMENT OF STRONG TO
SEVERE STORMS THIS AFTERNOON AND INTO THE EVENING. WARM AND DRY
CONDITIONS WILL CARRY ON IN THE CENTRAL TO WESTERN PORTIONS OF THE
STATE. ANOTHER BACK DOOR FRONT WILL RECHARGE THE MOISTURE IN
EASTERN NEW MEXICO LATE SATURDAY INTO SATURDAY NIGHT WITH
ADDITIONAL STRONG TO SEVERE STORMS POSSIBLE IN EASTERN NEW
MEXICO...ESPECIALLY IN NORTHEASTERN PARTS OF THE STATE. A WEAK
DISTURBANCE ALOFT WILL THEN TRACK OVER NEW MEXICO ON SUNDAY WITH
MORE SHOWERS AND STORMS BREAKING OUT...PRIMARILY IN EASTERN PARTS
OF THE STATE.

&&

.DISCUSSION...
STORMS STILL GOING EARLY THIS MORNING AS OF 330 AM MDT AS A MID
TROPOSPHERIC UNDULATION TO THE LEE OF THE MOUNTAINS IGNITED SOME
ELEVATED STORMS NEAR AND NORTH OF THE FRONTAL BOUNDARY.
SUPERCELLULAR STRUCTURE HAS BEEN OBSERVED WITH A COUPLE OF
SPLITTING SAN MIGUEL STORMS...AND WILL BE A NEAR TERM CONCERN
THROUGH THE SUNRISE AS THESE STORMS PROPAGATE TOWARD THE TX
BORDER. MOISTURE HAS SLOSHED INTO THE MIDDLE TO UPPER RIO GRANDE
VALLEY OF NM...AND A SHARP DRYLINE HAS BEEN OBSERVED WITH KABQ
REPORTING A 50 F DEWPOINT VERSUS THE 30 F DEWPOINT ON THE WEST
SIDE OF THE CITY AT KAEG. MOISTURE WILL MIX BACK TO THE LEE OF THE
CENTRAL MOUNTAIN CHAIN BY AFTERNOON...BUT MUCH OF THE EAST WILL
SUSTAIN SUFFICIENT BOUNDARY LAYER MOISTURE ALONG WITH IMPRESSIVE
INSTABILITY AND CAPE. ANY STORMS EAST OF THE MOUNTAINS WILL HAVE
POTENTIAL TO TURN STRONG TO SEVERE...BUT HIGHEST RIBBON OF 3000+
J/KG CAPE AND LI'S OF -6 C OR LOWER WILL BE FOUND IN THE
NORTHEASTERN QUADRANT AGAIN TODAY. THIS IS ALSO WHERE THE BEST
BULK SHEAR WILL BE FOUND...LARGELY A BY-PRODUCT OF MORE
SOUTHEASTERLY SURFACE WINDS THAT ARE EXPECTED TO PRECEDE THE NEXT
FRONTAL SURGE INTO TOMORROW. NAM12 HAS SOME HIGH 0-3 KM HELICITY
VALUES IN THE NORTHEAST LATER TODAY...AND THIS COULD ALSO INCREASE
TORNADO THREAT ONCE CELLS INITIATE.

A NOCTURNAL SURGE OF MOISTURE TO THE WEST AND SOUTH IS EXPECTED
WITH ANY CONVECTIVE COLD POOLS BEING THE PRIMARY DRIVER RATHER
THAN SYNOPTIC PROCESSES. ANOTHER EAST WIND WITH MERCURIAL DEWPOINT
TRENDS IS ALSO EXPECTED AGAIN INTO ABQ TONIGHT. AS SURFACE HIGH
PRESSURE INCREASES IN THE CENTRAL PLAINS OF THE NATION...A
REINFORCING BACK DOOR FRONT WILL MAKES ITS WAY TOWARD NE NM
SATURDAY. ONCE AGAIN MUCH OF THE EAST WILL BE UNDER THREAT FOR
STRONG TO SEVERE CELLS...BUT ESPECIALLY IN THE NORTHEAST.

STORMS WILL HAVE ANOTHER GO ON SUNDAY...BUT WITH ADDITIONAL AID
FROM A PASSING SHORT WAVE TROUGH THAT WILL GIVE ANOTHER COMPONENT
OF LIFT AND INSTABILITY. LOOK FOR ANOTHER ROUND OF STRONG TO
SEVERE CELLS IN THE EAST...BUT A FEW GARDEN VARIETY CELLS MAY ALSO
DEVELOP WEST OF THE CENTRAL MOUNTAIN CHAIN. TEMPERATURES WILL KEEP
A STEADY TREND OF COOLING BY JUST A COUPLE OF DEGREES TODAY
THROUGH SUNDAY WITH THE NORTHEAST FALLING A FEW TICKS BELOW
AVERAGE.

CONVECTIVE POTENTIAL DECREASES BY MONDAY AND INTO THE REMAINDER OF
NEXT WEEK. POPS WERE REDUCED SOME...AND MAY NEED TO BE TRIMMED
MORE IN SUBSEQUENT SHIFTS. THE FEATURE OF INTEREST WILL BE A DOME
OF HIGH PRESSURE SETTING UP OVER THE MEXICAN MAINLAND TO OUR
SOUTH. THE ECMWF MODEL DOES INDICATE SOME MOISTURE WILL BE
AVAILABLE FOR RECYCLING...BUT COVERAGE WOULD LIKELY REMAIN QUITE
SPARSE AND ISOLATED. IT WILL LIKELY BE THURSDAY AND FRIDAY BEFORE
THE NEXT BEST CATALYST FOR STORMS ARRIVES IN THE FORM OF ANOTHER
BACK DOOR FRONT.

52

&&

.FIRE WEATHER...
IT IS THE TALE OF TWO HALVES ACROSS THE FORECAST AREA.  THE DRY HALF
AND THE MOIST HALF...WITH A VARIABLE DRYLINE BOUNDARY FLUCTUATING
BETWEEN THE MESA WEST OF THE RIO GRANDE AND THE CENTRAL MOUNTAINS
EAST OF THE RIO GRANDE.  THE POSITION OF THIS BOUNDARY WILL BE THE
KEY TO THE SPECIFIC LOCATIONS MOST UNDER THREAT FOR DRY LIGHTNING
AND ERRATIC GUSTY WINDS DUE TO ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. WITH MOISTURE SURGES
PUSHING THROUGH THE NORTHEAST HIGHLANDS AND EASTERN PLAINS WE HAVE A
COMFORTABLE CERTAINTY THE HIGHER HUMIDITIES WILL BRING LOWER MAXIMUM
TEMPERATURES AND ATMOSPHERIC STABILITY WILL CAUSE A REDUCTION IN
CRITICAL FIRE WEATHER CONDITIONS.  HOWEVER...WITH THE CAVEAT THAT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS POTENTIAL WILL BE
HEIGHTENED FOR A DRY LIGHTNING THREAT ESPECIALLY ACROSS THE EAST
SLOPES OF THE CENTRAL AND NORTHERN MOUNTAINS.

TODAY AND TOMORROW...TO THE WEST OF A LINE STRETCHING ROUGHLY FROM
CHAMA TO SANTA FE TO ROSWELL...MINIMUM RH VALUES ARE IN THE SINGLE
DIGITS AND MAXIMUM TEMPERATURES REMAIN ABOVE CLIMATE NORMALS.  THUS
CONDITIONS FOR RAPID FIRE GROWTH ARE MORE CONDUCIVE...AS
SUBSTANTIATED BY ABOVE NORMAL SUPER HAINES VALUES...MAX MIXING
HEIGHTS EXCEEDING 20 KFT...EXTREMELY LARGE VENTILATION RATES AND
ATMOSPHERIC THERMAL INSTABILITY.  IT IS THE INTERFACE BETWEEN THE
ALONG THE DRYLINE BOUNDARY FROM CHAMA TO SANTA FE AND SOUTHEAST
THROUGH THE NORTHERN AND CENTRAL MOUNTAINS THAT IS OF MOST CONCERN
SINCE THIS WHERE DRY LIGHTNING IS MOST PROBABLE.

SUNDAY AND MONDAY THE THREAT SHIFTS FARTHER WEST AS THE LOW LEVEL
MOISTURE SURGES PUSHES WEST WITH A BACKDOOR COLD FRONT...SETTING UP
A DRY LINE FROM CHAMA SOUTH THROUGH ALBUQUERQUE BEFORE RETREATING
EAST TOWARDS THE NORTHERN AND CENTRAL MOUNTAINS MONDAY AND FURTHER
EAST INTO THE EASTERN PLAINS TUESDAY.  WILL HAVE TO MONITOR CLOSELY
ISOLATED THUNDERSTORMS AND DRY LIGHTNING ACTIVITY ACROSS THE SAN
JUAN...JEMEZ...SANDIA AND MANZANO MOUNTAINS ON SUNDAY.

DRY WESTERLY WINDS DEVELOP ON WEDNESDAY AND THURSDAY THAT EXTENDS  A
DRYING TREND ACROSS WESTERN AND CENTRAL PORTIONS OF THE FORECAST
AREAS WITH SOME AFTERNOON BREEZES. THE DRYLINE SHOULD REMAIN ACROSS
THE EASTERN PLAINS ROUGHLY ON A LINE FROM RATON TO SANTA ROSA THEN
SOUTHEAST INTO LEA COUNTY DURING THIS PERIOD.

01

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 6, 4:18 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
518 AM MDT FRI JUN 6 2014

NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
518 AM MDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN EASTERN NEW MEXICO
THIS AFTERNOON AND THIS EVENING...ESPECIALLY WITHIN NORTHEASTERN
PARTS OF THE STATE. DAMAGING WINDS FROM THUNDERSTORMS AND LARGE
HAIL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN OF NEW MEXICO OVER THE
WEEKEND...ESPECIALLY IN NORTHEASTERN NEW MEXICO. DAMAGING WINDS
FROM THUNDERSTORMS AND LARGE HAIL WILL AGAIN BE THE PRIMARY
THREATS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WITHIN EASTERN NEW MEXICO SHOULD BE ALERT AND READY TO
REPORT ANY STRONG TO SEVERE WINDS OR HAIL TO THE ALBUQUERQUE
NATIONAL WEATHER SERVICE. YOU CAN SUBMIT YOUR REPORT AT
1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ONTO OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG N M W X.

52

The radar

The Pueblo radar (KPUX), 226 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

13 hail, 9 thunderstorm wind, 5 funnel cloud, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Colfax

When
June 6, 11:35 AM MST to 11:40 AM MST
Where
Colfax County, Cimarron
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.510, -104.910

Hail, Colfax

When
June 6, 11:40 AM MST to 11:45 AM MST
Where
Colfax County, Cimarron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.510, -104.910

Hail, Colfax

When
June 6, 2:00 PM MST to 2:05 PM MST
Where
Colfax County, 3.46 mi NW of Maxwell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.570, -104.590

Hail, Colfax

When
June 6, 2:07 PM MST to 2:17 PM MST
Where
Colfax County, Maxwell
Measured
2.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.540, -104.540

Large hail resulted in broken windows and car damage. Report received via Twitter.

Funnel Cloud, Union

When
June 6, 3:15 PM MST to 3:17 PM MST
Where
Union County, 20 mi W of Grenville
Reported by
Storm Chaser
Coordinates
36.590, -103.971

Storm chasers video feed showed funnel cloud development 20 miles west of Grenville.

Thunderstorm Wind, Colfax

When
June 6, 3:15 PM MST to 3:20 PM MST
Where
Colfax County, 2.78 mi W of Abbott
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.310, -104.310

Trained spotter reported downed telephone pole from thunderstorm wind gusts estimated at 60mph or greater.

Hail, Quay

When
June 6, 3:23 PM MST to 3:28 PM MST
Where
Quay County, 1.49 mi SSE of House
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.630, -103.890

Tornado, Colfax

When
June 6, 3:25 PM MST to 3:35 PM MST
Where
Colfax County, 14 mi N of Abbott to 13.84 mi NNE of Abbott
Rating
EF0
Path length
0.85 mi
Path width
100 yd
Reported by
NWS Employee
Coordinates
36.510, -104.220

Meteorologist reported a supercell thunderstorm producing a tornado for 10 minutes 2 miles northwest of Dorsey Mansion State Monument. No damage was reported.

Funnel Cloud, Union

When
June 6, 3:30 PM MST to 3:35 PM MST
Where
Union County, 13 mi E of Gladstone
Reported by
Storm Chaser
Coordinates
36.300, -103.737

Storm chaser reported funnel cloud near Pasamonte.

Thunderstorm Wind, De Baca

When
June 6, 3:42 PM MST to 3:48 PM MST
Where
De Baca County, 13.8 mi NW of Ft Sumner
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.620, -104.400

Spotter recorded a gust to 59 mph with a nearby thunderstorm. Wall cloud was also observed.

Thunderstorm Wind, De Baca

When
June 6, 3:51 PM MST to 3:55 PM MST
Where
De Baca County, 13.29 mi NW of Ft Sumner
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
34.610, -104.400

A CWOP station northwest of Sumner Lake recorded a 59mph thunderstorm wind gust.

Thunderstorm Wind, Quay

When
June 6, 3:57 PM MST to 4:00 PM MST
Where
Quay County, 2.15 mi NNW of (Tcc)tucumcari Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.210, -103.610

The Tucumcari ASOS recorded a 63 mph thunderstorm wind gust.

Tornado, Curry

When
June 6, 4:35 PM MST to 4:40 PM MST
Where
Curry County, 1.21 mi SW of Ranchvale to 1.21 mi SSE of Ranchvale
Rating
EF0
Path length
1.24 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
34.488, -103.335

Supercell thunderstorm spawned a tornado that touched down near Ranchvale. NWS survey revealed the tornado occurred in an open field. Eyewitness accounts disclosed the tornado was short-lived and narrow.

Thunderstorm Wind, Curry

When
June 6, 4:48 PM MST to 4:58 PM MST
Where
Curry County, 3.36 mi NW of Clovis to 2.99 mi ENE of Clovis
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.441, -103.245

The supercell thunderstorm that produced the tornado near Ranchvale lifted but a powerful rear flank downdraft resulted in damaging straight line winds across Clovis. A tree was blown onto a residence at 121 East Tierra Blanca Road causing a house fire. The roof was blown off Ellison's Barber shop on the northwest corner of 21st and Thorton.

Hail, Harding

When
June 6, 4:50 PM MST to 4:55 PM MST
Where
Harding County, 4.71 mi SSW of Solano
Measured
2 in hail
Reported by
NWS Employee
Coordinates
35.790, -104.110

NWS employee storm chasing observed 2 inch diameter hail (hen egg size).

Funnel Cloud, Curry

When
June 6, 4:50 PM MST to 4:55 PM MST
Where
Curry County, 6 mi SW of Texico
Reported by
Trained Spotter
Coordinates
34.319, -103.124

Spotter observed funnel cloud.

Thunderstorm Wind, Curry

When
June 6, 4:52 PM MST to 5:15 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

The ASOS located at the Cannon AFB recorded a wind gust to 79 mph. During this same time a tornado was reported in the same area. Gust is a result of thunderstorm wind/tornado winds.

Hail, Harding

When
June 6, 5:00 PM MST to 5:18 PM MST
Where
Harding County, 9 mi ESE of Solano
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.800, -103.922

Spotter observed intense hail for about 20 minutes with the largest hail up to a quarter. The majority was marble to pea size. After initial hail burst there was a mix of rain and hail with over half an inch or rain recorded.

Funnel Cloud, Curry

When
June 6, 5:00 PM MST to 5:05 PM MST
Where
Curry County, Ranchvale
Reported by
Trained Spotter
Coordinates
34.500, -103.320

A spotter positioned northwest of Ranchvale at Curry Road 22 and Highway 277 observed a funnel cloud to his southeast over Ranchvale. Also reported 1.75 inch hail.

Thunderstorm Wind, Curry

When
June 6, 5:01 PM MST to 5:10 PM MST
Where
Curry County, 0.69 mi N of Clovis
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.420, -103.200

School net site recorded a wind gust to 61 mph in association with a severe storm in the area. The same storm produced a tornado so the wind gust could have been either a thunderstorm gust or directly associated with the nearby tornado.

Funnel Cloud, Roosevelt

When
June 6, 5:06 PM MST to 5:10 PM MST
Where
Roosevelt County, 25 mi NW of Elida
Reported by
Emergency Manager
Coordinates
34.196, -103.969

Emergency Manager relayed message from fire chief's son that a funnel cloud was observed near Portales.

Hail, Curry

When
June 6, 5:10 PM MST to 5:15 PM MST
Where
Curry County, 2.78 mi NE of Clovis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.434, -103.161

Hail, Harding

When
June 6, 5:10 PM MST to 5:15 PM MST
Where
Harding County, 1.78 mi NE of Mosquero
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.800, -103.940

Thunderstorm Wind, Curry

When
June 6, 5:10 PM MST to 5:15 PM MST
Where
Curry County, Clovis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.410, -103.200

An estimated thunderstorm wind gust to 70 mph was reported by a trained spotter. Gusts near and higher then this had been recorded by NWS equipment 10 minutes earlier. There was a tornado in progress at this time.

Hail, Curry

When
June 6, 5:15 PM MST to 5:20 PM MST
Where
Curry County, 3.22 mi SSW of (Cvn)clovis Muni Airport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.390, -103.108

Hail, Curry

When
June 6, 5:15 PM MST to 5:20 PM MST
Where
Curry County, 2.83 mi NNW of Clovis
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
34.449, -103.215

Observer noted significant swirling dust and 1.25 inch hail.

Hail, Curry

When
June 6, 5:20 PM MST to 5:25 PM MST
Where
Curry County, 0.69 mi S of Texico
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.370, -103.050

Golfball sized hail mixed with nickel and quarter sized hail.

Hail, Roosevelt

When
June 6, 6:00 PM MST to 6:05 PM MST
Where
Roosevelt County, 7.72 mi SSE of Pep
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.740, -103.280

Thunderstorm Wind, Roosevelt

When
June 6, 6:00 PM MST to 6:05 PM MST
Where
Roosevelt County, 7.72 mi SSE of Pep
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.740, -103.280

High winds from a thunderstorm bent over some trees.

Flash Flood, Union

When
June 6, 7:46 PM MST to 10:46 PM MST
Where
Union County, 6.82 mi SSE of Amistad to 11.86 mi S of Amistad
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.830, -103.100

Spotter reported 4 feet of standing water over highway 402 15 miles north of Nara Visa that made road impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyThe tornado archive for New Mexico, 2014Warnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510978, 510979, 510980, 510981, 510998, 511006, 510982, 511709, 510999, 510984, 510983, 510985, 511715, 517014, 510986, 511000, 510987, 510988, 511001, 510989, 511002, 510990, 510991, 510993, 510992, 510994, 510995, 510996, 510997, 511005.